Reason for the study: Agitated delirium presents unique challenges for hospice and palliative care clinicians. Haloperidol, the recommended neuroleptic, may be ineffective at low dose, or poorly tolerated at higher doses.
Main Findings: This article reports on two patients with refractory agitated delirium. Both developed extrapyramidal symptoms from haloperidol and required rotation to an alternate neuroleptic. Patient #1 received 2000 mg/day oral chlorpromazine. Patient #2 received greater than 200 mg/day sublingual olanzapine. Control of agitation was achieved, though the doses were substantially higher than has previously reported in the literature. Each patient experienced considerable sedation, though this was an acceptable side effect for the family. Each patient was transferred from the acute care hospital to a location of family preference. There they died within a week of transfer.
Conclusions: Agitated delirium is a palliative care emergency. High doses of neuroleptic medications, with rotation to an alternate neuroleptic when side effects occur with standard haloperidol, may effectively palliate agitated delirium. This remedy can provide the patient with a peaceful dying in a place of their choosing.
|Original language||English (US)|
|Number of pages||4|
|Journal||American Journal of Hospice and Palliative Medicine|
|State||Published - Dec 10 2014|
- agitated delirium
- end-of-life care
- palliative sedation
- terminal delirium
ASJC Scopus subject areas